Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Addiction but being prescribed to other meds
    avatar
    An_250153 posted:
    My friend went to see a psychiatrist this week He has an addiction to Oxy I feel like he lied to the doctor since she prescribed him xanax and adderal Is that normal to be prescribed to with an addiction problem
    Reply
     
    avatar
    Betty Ford Center
    Sean Barlow, MD responded:
    Xanax and Adderall do have a high potential for abuse. They also do have appropriate therapeutic uses.

    Assuming a person is truly an addict, i.e. meets criteria for a substance abuse disorder — opioid abuse or dependence - the use of those two substances often is not recommended.

    The best situation would have your friend talking to his doctor honestly about his Oxycodone use or misuse so that an informed decision can be made between the two of them. If it is unclear what the psychiatric/ medical issues may be, a consult with an addiction psychiatrist or addictionologist (primary care doctor who specializes in addictive disease) may be indicated. Again, this ideally should be decided between your friend and his doctor.
     
    avatar
    gmh12 replied to Sean Barlow, MD's response:
    Since he was addicted to oxy but now being prescribed to Adderall can that make him look high since its another drug in his system? Would it make pupils smaller if taking adderall?
     
    avatar
    MeltedMindMalt_Extract25 replied to gmh12's response:
    I'm not a doctor but from 35 years of personal experience I would say that Adderall would make his pupils larger, as Adderall is simply a mixture of Amphetamine and......Dextroamphetamine (I think that's the specific one)....but another type of amphetamine stimulant if you catch my drift. And most all amphetamines (and stimulants in general) generate pupil dilation.
    Plus, having kicked Oxy myself well more than once, I know 100% that when you withdrawal from it or any opiate for that matter, one of the withdrawal syndrome's effects is pupil dilation (this is temporary and generally subsides with time). It's exactly the opposite of the pupil constriction (pinning) that occurs while high on an opiate.
    So if he is opiate free, and now on only Adderall Xanax, I would expect larger than average pupils, but not to the point of being blaringly obvious if he is not over-doing it with the Adderall.

    If he abuses Adderall and/or Xanax though, he's going to look addled in one way or another. Seriously over-doing it on the benzodiazepines (Xanax in this case), can turn him into a slurring, staggering, drunken looking type of person. Seriously over-doing the speed (Adderall) can make him look like a tweaker (jittery, fast talking, edgy, sleep-deprived, skinny etc...).

    Oh, and FYI if you didn't already know, Xanax (like any and all benzos) carry an extremely dangerous withdrawal liability. Xanax especially because it is short acting and binds especially tightly to benzo receptor sites (which is why it's the benzo of choice for most people looking for a buzz) and releases itself from those sites extremely abruptly as well.
    Opiates make you WANT to die, benzodiazepines can actually make that happen as the withdrawal is very close to alcohol withdrawal (seizures, hallucinations etc...).
    I, decades ago, was prescribed 10mg/day of Xanax.....(a pretty heavy dose) and took it daily for a couple of years. Through circumstances beyond my control I had to stop abruptly. I was ok for a day or 2, then without warning, but for the worst headache I've ever experienced, fell flat on my face and had a seizure. I ended up having 7 more seizures by the time I got to an ER and was stabilized on an Ativan drip, and after an additional 3 weeks on Klonopin, Neurontin and Phenobarbital, I still wasn't cognitively myself and had "episodes" of horrible withdrawals (read up) for over 6 months.
    Sorry about going on for so long. Hope I could help.


    Featuring Experts from Betty Ford Center

    Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

    Helpful Tips

    The Sensible Methadone Taper... (Withdrawals, how to get / wean off)
    I was on Methadone for 5 years. I've been as high as 100mg/day. For the first 2 years I was using 3.5grams of high grade heroin on top. ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.